AVOID these "pain medications"
Veterinarians are permitted to prescribe medications to our cats and dogs, for uses OTHER than the use for which the drug was developed (off-label use).
Think twice before accepting the off-label use of the two drugs discussed below for your pet.
Why not Gabapentin?
Gabapentin (Neurontin) is used for chronic (long term) neurogenic pain. The only time it should be used for pain control after surgery is if the pet had spine surgery or an amputation.
This drug is NOT a pain medication! It was originally developed and distributed (for human use) as an anti-seizure medication. In the late 1990s, it was found to be effective for chronic pain arising from the nervous system.
Gabapentin it does not actually address the pain. It manages the effects that chronic pain has on the central nervous system. It also has some serious side effects, and the dogs and cats cannot tell you if they are having the side effects. In fact, the side effects might make them LOOK as though they are no longer in pain when really they are just feeling sick from the drug - but still in pain.
Gabapentin should NOT to be used for acute (short-term or post-surgical) pain. Do not accept this drug as a pain medication for your pet unless he has chronic pain from a spine problem, or he is having surgery that will cause long-term nerve pain (such as spine surgery or an amputation).
Ask your vet to provide a real pain medication rather than gabapentin.
I run the non-profit Magic Bullet Fund. We help families that have a pet with cancer but cannot afford treatrment fees. I just read a clinic report in a dog's application for assistance. The vet says,
"Tucker was perscribed Gabapentin but the owner is not sure if this is working because he still whines at night."
Of course he is - he is still in pain!
Why Not the Fentanyl pain patch?
If your vet wants to send your pet home with a fentanyl patch, ask them to provide an alternate plan for pain medication. The drug fentanyl, from Duragesic, is used for anesthesia. It is also available as a pain medication in the form of a transdermal patch. It is referred to as the fentanyl patch, the pain patch or the Duragesic patch. Fentanyl is an opioid (a synthetic version of an opiate). The patch should not be used on a pet after surgery.
There are very serious side effects to the patch. Starting with confustion, headache, drowsiness, dizziness, slowed breathing and slowed heart rate. When the patch does cause side effects or adverse reactions (which can be terminal), the only thing to do is remove the patch. But the amount of medication already in the bloodstream decreases very gradually. The drug remains effective, and will continue to produce adverse side effects for many hours, during which your pet will continue to be sick.
Your pet is not capable of communicating that he feels like crap. In fact, feeling like crap and the list of side effects above, may easily give the visual appearance of not being in pain any longer!
Here are the manufacturer's guidelines on the product label. These cautions are not (but should be) heeded by veterinarians:
DURAGESIC® (fentanyl transdermal system) is contraindicated [is not safe to use]:
The fentanyl patch has become extremely popular among veterinarians, but should not be used..
About dogs who were given the pain patch:
"Right after I picked him up from the vet, he started crying, whinning and yelping badly. It was awful. I thought, well he just had surgery. But,he kept doing this most of the time throughout the weekened. He was obviously suffering and completely miserable, it was torture. I took him to an ER vet and they took off the fentanyl pain patch 50mg that he had stapled on him. Vet said it sounded like my dog is dysphoric and he's probably sensitive to pain medication. Well, its been hours now and he's still suffering. Im gonna be at the Vets first thing in the morning. I wish i knew of something to give him that would help diminish the effects that are still in his system from that pain patch. Its torture and unbearable to see him in such a horrific state."
"My dog had major surgery and came home with the Fentynyl patch on her leg. After 24 hrs, she was shaking, hyperventilating, her heartbeat was way high, and her eyes were completely dilated, also was not coordinated and very high. I called the vet emergency and they did not seem too concerned saying these were normal symptoms. Against their advice, I took the patch off and her symptoms subsided. They should warn you that the patch might have negative effects and what to be aware of."
Not Today and Not Without a Fight!
Click logo to order books
© 2018 JanGen Press LLC. All rights reserved.